Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2002, 7:04 PM CDT for Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 7:04 PM CDT (00:04 UTC)
- Expired
- May 5, 2002, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060004 SVRMAF TXC371-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 703 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 800 PM CDT * AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS EXTENDING FROM 9 MILES NORTHEAST OF FORT STOCKTON TO 20 MILES WEST OF FORT STOCKTON...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... FORT STOCKTON...GIRVIN...AND IMPERIAL THESE STORMS PRODUCED GOLFBALL SIZED HAIL 11 MILES WEST OF FORT STOCKTON ON FM 1776 AT 649 PM. VERY HEAVY RAIN WINDS OF 60 MPH OR GREATER CAN ALSO BE EXPECTED WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3082 10352 3080 10284 3106 10241 3134 10300
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 5, 1:30 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT SUN MAY 5 2002 SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING FROM SOUTHERN BAJA INTO WEST TEXAS. SURFACE ANALYSIS AT NOON INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE DRYLINE. VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED WITH MAX LOW LEVEL MOISTURE CONVERGENCE. KMAF 18Z SOUNDING INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR. CURRENT ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY. SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT... THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON. WILL CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON. VERTICAL WIND PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE INTENSITY FOR STORMS THAT DO DEVELOP. AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES. WILL ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED THUNDERSTORMS. PRELIM TEMPS/POPS BELOW... MAF 65/95/67/93 3221 LSA 63/94/61/91 3221 6R6 69/95/69/94 2111 MRF 57/86/54/86 1--- CNM 61/96/59/94 1--- .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Special weather statement, May 5, 1:55 PM CDT, 5 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN MAY 5 2002 .SYNOPSIS... A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON. AN UPPER LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. AS THE DRYLINE MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF IT...SOME OF WHICH WILL BE SEVERE. .THREATS... SEVERE THUNDERSTORMS... LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA. LOW LEVEL MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL DEVELOPMENT. VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF STORMS WITH SUPERCELL STRUCTURES. THE THREAT OF TORNADOES IS EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF SIGNIFICANT BOUNDARIES AT THE SURFACE. HOWEVER...ANY STORMS ACROSS THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED TORNADO. THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING. AKL
Special weather statement, May 5, 3:55 PM CDT, 3 hours 9 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082- 060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS... REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.